Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

July 1, 2018Escambia County, Florida

NWS Mobile, AL issued this special weather statement at Jul 1, 2018, 3:03 PM CDT for Escambia County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2018, 3:03 PM CDT (20:03 UTC)
Expired
Jul 1, 2018, 3:30 PM CDT
In force
27 min
Issued by
NWS Mobile, AL

County Escambia County, FL

The radar

The Mobile radar (KMOB), 78 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS84 KMOB 012003
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
303 PM CDT SUN JUL 1 2018
 
ALZ264-266-FLZ202-012030-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
303 PM CDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 330 PM
CDT...

At 302 PM CDT, the strong thunderstorm was located over Myrtle Grove,
or 4 miles west of West Pensacola, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
West Pensacola, Warrington, Orange Beach, Lillian, Myrtle Grove,
Perdido Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8764 3052 8728 3035 8724 3025 8759
TIME...MOT...LOC 2002Z 080DEG 17KT 3043 8735 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 1, 12:31 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 12:31 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1231 PM CDT Sun Jul 1 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Numerous thunderstorms are expected to develop this
afternoon, especially closer to the coast. MVFR to brief IFR
conditions possible in the storms. Outside of storms, there will
be some MVFR cigs mainly across south central AL/NW FL in closer
proximity to a low pressure system. Generally VFR conditions
further west outside of the storms. A chance for storms will
continue through the night as an upper level low very slowly moves
west across the region, especially closer to the coast. Periods
of MVFR cigs likely to persist over the eastern portion of the
area. Storm coverage is expected to increase through the mid to
late morning on Monday and continuing beyond the 24 hour TAF
period. 34/JFB

&&

.PREV DISCUSSION... /issued 932 AM CDT Sun Jul 1 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Sent a quick forecast update to show lower rain chances
for this morning, with chances increasing from noon onward. Also
updated sky cover a bit to show more sunshine this morning over
coastal and western zones, while northeast zones are still dealing
with some lingering low stratus.

The threat for locally heavy rain continues for this afternoon as
the well advertised upper level low gradually moves west into our
area. Precipitable waters will climb to around 2.2 inches this
afternoon over the eastern two thirds of the area. This in
combination with daytime heating, which will allow MLCAPES to
climb to 1000-2000 J/kg, should result in numerous to widespread
showers and thunderstorms, especially closer to the coast. Storms
will likely be more scattered over the northwest parts of the
area. Storms will also be slow moving, which will increase the
threat for locally heavy rainfall. 34/JFB

PREV DISCUSSION... /issued 624 AM CDT Sun Jul 1 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Higher based cigs expected this morning with
lowering cigs into the afternoon. VFR conditions thru 01.17Z then
potential of MVFR cigs and IFR/LIFR vsby in afternoon convection.
Brief strong convective winds will be a threat to approaches and
departures by and after 01.18Z. /10

PREV DISCUSSION... /issued 453 AM CDT Sun Jul 1 2018/

NEAR TERM /Now Through Sunday night/...Very little change noted
in the 01.00Z upper air map analysis this morning. An upper level
ridge is positioned over the Mid-Atlantic while a deeply reflected
inverted trof axis at mid and low levels is aligned over the
southeast US. The surface reflection is in the same general
location. A very moist deep layer environment persists with
latest soundings over the central Gulf coast region showing pwats
ranging from 2 to 2.25 inches. The mid level trof axis eases very
slowly westward in the near term and is generally over the forecast
area the next 24 hrs. The associated weak surface trof axis is
draped from southern MS to across the coastal waters. With the
presence of these synoptic scale pressure systems in place,
coincident with anomalously deep environmental moisture, an
unsettled weather pattern continues. As far as area/basin average
precipitation amounts, the physical solution storm total rainfall is
below flash flood criteria. Even so, given the amount of
environmental moisture and close proximity of deeply reflected
synoptic trof and associated ascent moving in, will hold onto a
limited threat of flooding. Per collaboration with the Weather
Prediction Center, this is a type of scenario where although basin
average precipitation is below flash flood criteria, the excessive
rain probability is high enough over any one area for the passage of
any stronger storm clusters to likely result in heavy rain rates in
a short period and a localized potential of flooding problems (thus
the limited threat). At this time, the main threat from storms will
be locally heavy rain, but cannot discount the occurrence of a brief
severe storm.

Daytime highs are tempered down somewhat due to the expectation of
earlier onset of storms. Overnight lows remain warm and muggy. /10

SHORT TERM /Monday Through Tuesday night/...The upper trough
centered over the Alabama/Mississippi state line shifts west
around the southern periphery of an upper ridge over the
southeastern third of the Conus, to over the Lower Mississippi
River Valley by Tuesday morning and the Sabine River by Wednesday
morning. The axis of very high precip h20 values (topping 2.25")
shifts west of the forecast area by Tuesday morning. Guidance
soundings showing a band of mid-level dry air centered around
400mb moving over the forecast area Monday night into Tuesday.
Have shifted the axis of higher PoPs east of the forecast area in
the process. Until the moisture axis moves west of the area,
localized heavier rainfall amounts may bring localized nuisance
water issues. Another issue cropping up with the mid level drier
air is this drier air mixing in and bringing back an increase in
damaging downburst winds with the pop-up tsra for Tuesday. As
seems to be on the increase lately, any southward moving,
downburst initiated lines of convection Monday will shift to
northward moving for Tuesday.

WPC has issued a marginal risk of excessive rainfall rates in
excess of 2" for most of the forecast area for Monday, with higher
rainfall amounts causing localized water issues due to slow
overall cell movement. As mentioned above, feel these issues will
be localized, with a time frame of Monday into Monday evening.
Still, continuing to monitor.

Looking at temps, with daytime heating limited Monday due to cloud
cover from the convection, have went with below seasonal temps. By
Tuesday, with some clearing allowing for better daytime heating,
have went closer, but still below seasonal. Overnight lows around
to a bit above seasonal expected due to decreased radiational
cooling from the cloud cover.

/16

LONG TERM /Wednesday Through Saturday/...Wednesday through
Thursday sees a closed upper low moving around the eastern Conus
upper ridge, moving onshore on the Florida Peninsula coast and
moving over the forecast area by Thursday night. Rain chances
above seasonal continue through the extended as a result with
temps around seasonal due to subsidence from the eastern Conus
upper ridge helping to counter-balance cooling from the above
seasonal rain chances.

/16

MARINE...The main threat for recreational and commercial boaters
will be thunderstorms which have had a history of frequent and
concentrated lightning. Other threats in and near storms will
be visibility reducing heavy rains, brief strong wind gusts and
locally higher waves/seas. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 1, 9:38 AM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
938 AM CDT Sun Jul 1 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021445-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
938 AM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorm coverage is forecast to increase through the course of
the day. At this time, the main threat from storms will be locally
heavy rain resulting in the potential for localized flooding in poor
draining, lower lying areas. Other threats will be frequent
lightning and brief strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Storms will bring locally heavy rainfall at times resulting in the
potential for localized flooding in poor draining, lower lying
areas. Other threats will be frequent lightning and brief strong
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-021445-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
938 AM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Thunderstorms will bring the potential for frequent lightning,
visibility reducing heavy rains, brief strong wind gusts, locally
higher waves and seas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will bring the potential for frequent lightning,
visibility reducing heavy rains, brief strong wind gusts, locally
higher waves and seas.

In the hours before

Special weather statement, Jul 1, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT SUN JUL 1 2018

ALZ264-266-FLZ202-012030-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
303 PM CDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 330 PM
CDT...

At 302 PM CDT, the strong thunderstorm was located over Myrtle Grove,
or 4 miles west of West Pensacola, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
West Pensacola, Warrington, Orange Beach, Lillian, Myrtle Grove,
Perdido Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8764 3052 8728 3035 8724 3025 8759
TIME...MOT...LOC 2002Z 080DEG 17KT 3043 8735

RR

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:02 PM CDTSevere Thunderstorm WarningMOBWashington43 min
Jun 30, 11:46 PM CDTSpecial Marine WarningMOB29 min
Jul 1, 12:15 AM CDTSpecial Marine WarningMOB60 min
Jul 1, 1:06 AM CDTSpecial Marine WarningMOB54 min
Jul 1, 4:54 PM CDTSpecial Marine WarningMOB51 min
Jul 1, 5:32 PM CDTSpecial Weather StatementMOBMobile43 min
Jul 1, 6:24 PM CDTSpecial Marine WarningMOB66 min
Jul 1, 5:02 PM CDTSpecial Weather StatementMOBSanta Rosa43 min
Jun 30, 7:22 PM CDTSpecial Weather StatementMOBGreene38 min
Jun 30, 7:29 PM CDTSpecial Weather StatementMOBGreene46 min
Jun 30, 7:52 PM CDTSevere Thunderstorm WarningMOBGreene, Perry38 min
Jun 30, 8:26 PM CDTSpecial Weather StatementMOBPerry49 min
Jul 1, 4:24 PM CDTSpecial Weather StatementMOBGeorge51 min
Jul 1, 4:47 PM CDTSpecial Weather StatementMOBStone43 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.